Pennsylvania, 2025Hail and Damaging Winds in Pennsylvania, May 2, 2025
May 2, 2025 · NWS PBZ · 13 events in 7 counties and zones
Ahead of a surface trough, 1000 to 2000 J/kg of surface-based CAPE was able to develop during the afternoon of May 2nd, combined with 30 knots of 0-6km shear. This combination supported the development of mainly discrete storms over eastern Ohio into southwest PA, before storms began to congeal into clusters.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Ahead of a surface trough, 1000 to 2000 J/kg of surface-based CAPE was able to develop during the afternoon of May 2nd, combined with 30 knots of 0-6km shear. This combination supported the development of mainly discrete storms over eastern Ohio into southwest PA, before storms began to congeal into clusters. A few hail reports of up to 1.25 inch diameter were received, along with a number of wind damage reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 2, 1:17 PM EST, 1 hour 48 minutes earlier.
Area forecast discussion, May 2, 1:17 PM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
217 PM EDT Fri May 2 2025
.SYNOPSIS...
Daily shower and thunderstorm chances will continue into early
next week. Some storms may be severe on Friday with damaging
wind and large hail. Temperatures will drop to near normal over
the weekend and remain in that neighborhood through next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:
- Mainly dry this morning with shower/storm chances increasing
this afternoon.
- Slight Risk (2/5) for severe weather today.
-------------------------------------------------------------------
1PM Update... Severe Thunderstorm Watch in effect for parts of
eastern Ohio and northwestern Pennsylvania through 7PM Friday...
Remnant morning showers have made their exit giving way to some
passing mid-level clouds and a developing cumulus field as
convective temperatures in the mid 60s are already being
breached. Warm and moist southwest flow ahead of an approaching
surface trough will maintain dew points in the upper 50s/low
60s across the area with temperatures reaching the mid to upper
70s. This should prime the atmosphere for additional shower and
thunderstorm development later on this afternoon.
Convective initiation has already occurred in western Ohio and
will continue east arriving into our eastern Ohio/northwest PA
counties within the next couple hours. The HREF extends an area
of 1000-1500 J/kg SBCAPE into the area from the southwest,
highest from Pittsburgh and south. That said, deep layer shear
is stronger north of Pittsburgh in conjunction with a belt of
more enhanced low level flow in proximity to the upper trough.
So the highest probability off of the HREF for the overlap of
>500 J/kg of CAPE and 30 knots of shear lies north of
Pittsburgh, and generally north of US-422, at 40-70%. This is
looking to be the area of greatest concern for the most
organized severe weather this afternoon and evening, though
given the instability axis farther south, will have to keep an
eye as far south as Pittsburgh as well. In coordination with
SPC, have extended the Slight Risk (2/5) farther north to cover
the threat but kept Pittsburgh proper out.
Some discrete initial development is possible with enough low
level curvature in the hodographs to support supercell
structures that could be capable of marginally severe hail and
damaging wind, though mid-level lapse rates and hail growth zone
CAPE isn't all that impressive. Can't completely rule out a
tornado threat especially with any storms that obtain a more ENE
movement as opposed to NE to better ingest available streamwise
vorticity with LCLs <1kft. A mostly uniform southwesterly deep
layer wind field then suggests that upscale growth into linear
clusters along a similarly oriented surface trough becomes more
probable with a transition to a primary damaging wind threat
within bowing segments. While the environment is likely not
supportive of the wind threat we saw earlier in the week, some
localized damaging wind gusts up to 70 mph and up to golf ball
size hail will be the primary threats. This threat will
continue until around sunset when instability is lost and the
storms lose their intensity.
A brief drier window is possible around midnight ahead of
another cluster of showers and some embedded thunder approaching
from the southwest. Given unfavorable timing and warming of the
mid-levels, any remaining instability looks to be marginal and
confined below -10C, so even achieving heights high enough for
charge separation will be questionable.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
KEY MESSAGES:
- Continued shower and thunderstorm chances this weekend.
- Temperatures fall to below average Saturday.
-------------------------------------------------------------------
An upper trough digs and amplifies on Saturday while heights locally
remain steady or even rise just a bit. Surface cyclogenesis is
favored across the TN valley along the remnants of the washing out
surface boundary. This will keep us locally on the warm side of it
as it hovers beneath a stacked low across IN/OH. A brief break in
the rain in the mid morning hours will give way to another push of
showers in the afternoon. Thunder probabilities are decreasing with
thick morning cloud cover likely and deep layer moisture saturating
the column and not allowing for appreciable destabilization. The
best shot for thunderstorms looks to be across the WV ridges and
over into the Blue Ridge out of our forecast area where some
clearing is possible but lower confidence at this time.
The deep layer southerly flow will usher in PWAT values in excess of
1.0-1.1 inches which could point toward a period of localized
moderate to heavier rain with the showers that move through. HREF
probabilities suggest up to a 40% chance of >1" in a six hour period
tomorrow on a very localized scale where heavier showers move over
repeatedly, but most areas will see less than this. Temperatures
will fall back into the 60s for highs given the cloud cover and rain
around.
Come Sunday, ensembles exhibit high confidence that the upper
low will remain parked across the OH valley while the surface
low meanders around central OH and into WV. Because we're not
under the core of the low, there is mid-level flow to be found
locally with relatively cold mid-level air allowing for steep
enough lapse rates to generate some instability to work with on
Sunday. Broad ascent with localized surface convergence looks to
support some convective development in the daytime hours that
could bring some marginal severe threat with it. Dry air in the
mid levels is progging >600 J/Kg of DCAPE and a saturated
surface supports a 40-60% chance of >500 J/kg of SBCAPE. Flow at
the surface looks rather weak, and given our location on the
northeast side of the low, movement of showers will be from the
southeast to the northwest, uncharacteristic of usual setups
here. Will have to keep an eye on the environment as more CAM
runs come in to glean a better idea of any potential threat.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
KEY MESSAGES:
- Closed low brings daily shower chances through Tuesday.
- Weak disturbance reintroduces showers late Wednesday into Thursday.
- Temperatures remain seasonable.
-------------------------------------------------------------------
Ensemble clusters continue to show with good agreement that the
upper low remains parked across the OH valley through the day on
Monday before finally becoming absorbed back into the flow on
Tuesday. Some clusters hold it back a little bit into the evening
hours on Tuesday which could have slight implication on temperature
with slower departures supporting a cooler solution. Diurnally
driven showers are possible each day with daytime heating, though
any severe threat beyond Sunday looks low at this time.
Confidence is high that the low finally does depart by Wednesday
with some more disagreement in the mid level pattern by mid-week.
Wednesday morning looks to dry out a bit as heights likely rise very
briefly ahead of another potential shortwave diving through
northwest flow aloft. How deep this is and how quickly it arrives is
uncertain, with one cluster not even showing much of a wave at all,
but confidence in shower chances is high enough again on Wednesday
afternoon to include some low end mention through the day on
Thursday. Confidence is not high overall, but rainfall totals should
be light given the progressive nature and relatively moisture
starved environment with lack of return flow.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Scattered showers and thunderstorms expected this afternoon as a
cold front approaches from the NW. Maintained prob30 mention in the
TAFs for these storms, with a peak time of potential occurrence from
19Z-00Z. The front is expected to stall across the region tonight as
a wave of low pressure moves NE across the Ohio Valley region.
Additional showers are expected tonight with the approach of this
low bringing region-wide MVFR cigs. There is a 40%-80% chance for
IFR cigs at DUJ, FKL BVI, HLG, and ZZV. A few thunderstorms are also
possible Saturday afternoon.
Outlook...
Periodic restrictions and scattered showers (and
afternoon thunderstorms) are then expected through Tuesday as an
upper low persists across the region.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...MLB
NEAR TERM...MLB
SHORT TERM...MLB
LONG TERM...MLB
AVIATION...Cermak/Lupo
Hazardous weather outlook, May 2, 2:52 PM EST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
352 PM EDT Fri May 2 2025
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020-021-029-
031-WVZ001>004-012-032000-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Washington-Greene-Hancock-
Brooke-Ohio-Marshall-Wetzel-
352 PM EDT Fri May 2 2025
...SEVERE THUNDERSTORM WATCH 210 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
There is a Slight Risk (2/5) for severe weather today with damaging
wind, large hail, and heavy downpours being the main threats.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ016-022-073>078-WVZ021-509>514-032000-
Jefferson PA-Armstrong-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
352 PM EDT Fri May 2 2025
This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.
.DAY ONE...This afternoon and tonight.
There is a Marginal Risk (1/5) for severe weather today with
damaging wind, large hail, and heavy downpours being the main
threats.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MLB
In the hours before
Local storm report, May 2, 1:44 PM EST, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
244 PM EDT Fri May 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM Hail 5 W Nellie 40.33N 82.17W
05/02/2025 E1.00 Inch Coshocton OH Public
Hail reported on Route 36.
&&
SKHLocal storm report, May 2, 2:30 PM EST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
330 PM EDT Fri May 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM Hail 2 SW Flushing 40.13N 81.09W
05/02/2025 E1.00 Inch Belmont OH Public
Quarter hail on County Rd 72.
&&
SKHLocal storm report, May 2, 2:49 PM EST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
349 PM EDT Fri May 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM Hail 4 SSE New Athens 40.13N 80.97W
05/02/2025 E1.75 Inch Belmont OH Public
&&
MLBLocal storm report, May 2, 3:02 PM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
402 PM EDT Fri May 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM Hail 4 NNW Saint Clairsville 40.12N 80.93W
05/02/2025 E1.75 Inch Belmont OH Public
Reported along Route 9.
&&
SKHThunderstorm Wind, Mercer
- When
- May 2, 3:05 PM EST
- Where
- Mercer County, 0.86 mi NE of Jamestown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.490, -80.440
A tree was downed, blocking the road near the intersection of Delaware Street and Algoma Street.
Hail, Mercer
- When
- May 2, 3:08 PM EST
- Where
- Mercer County, 0.52 mi E of Jamestown
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.480, -80.440
Hail, Washington
- When
- May 2, 3:39 PM EST
- Where
- Washington County, 0.53 mi E of Budaville
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 40.170, -80.460
Thunderstorm Wind, Lawrence
- When
- May 2, 3:45 PM EST
- Where
- Lawrence County, 0.69 mi S of Ellport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.860, -80.250
A tree and a power pole were blown down.
Thunderstorm Wind, Washington
- When
- May 2, 3:55 PM EST
- Where
- Washington County, 0.69 mi N of Washington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 40.190, -80.250
Large limbs were downed near the I-70/I-79 interchange.
Thunderstorm Wind, Butler
- When
- May 2, 4:36 PM EST
- Where
- Butler County, 1.73 mi SW of Evans City to 1.78 mi SW of Evans City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.750, -80.090
A tree was downed on Pattison Street.
Thunderstorm Wind, Mercer
- When
- May 2, 4:47 PM EST
- Where
- Mercer County, 2.14 mi SSE of Jamestown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.450, -80.440
A tree was downed at the intersection of North Good Hope Road and Ray Road.
Thunderstorm Wind, Armstrong
- When
- May 2, 4:52 PM EST
- Where
- Armstrong County, 0.87 mi NE of Yatesboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.810, -79.320
Wires were downed in the area.
Hail, Indiana
- When
- May 2, 5:10 PM EST
- Where
- Indiana County, 0.52 mi E of Trade City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.880, -79.070
Thunderstorm Wind, Indiana
- When
- May 2, 5:15 PM EST
- Where
- Indiana County, Marchand
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.870, -79.030
Power lines were downed in the area.
Hail, Indiana
- When
- May 2, 5:20 PM EST
- Where
- Indiana County, 1.48 mi NNE of Covode
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.900, -79.010
Thunderstorm Wind, Indiana
- When
- May 2, 5:20 PM EST
- Where
- Indiana County, 0.52 mi W of Marchand
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.870, -79.040
Wires were downed on Beaver Drive.
Thunderstorm Wind, Jefferson
- When
- May 2, 5:21 PM EST
- Where
- Jefferson County, 0.52 mi W of Delancey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.980, -78.980
A treed was downed on to Eddy Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Tennessee, May 2, 2025$370,000 · 1.25 in hail · 19 events
- Hail and Damaging Winds in New York, May 2, 20251 injured · $174,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Tennessee, May 2, 2025$91,000 · 1.25 in hail · 29 events
- Tornado and Hail in Georgia, May 2, 2025$21,000 · EF1 · 18 events
- Flood and Damaging Winds in Kentucky, May 2, 2025$83,000 · 74 kt wind · 7 events
- Damaging Winds in Arkansas, May 2, 2025$73,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Mississippi, May 2, 2025$38,000 · 1.25 in hail · 17 events
- Flash Flooding and Hail in Louisiana, May 2, 20251.5 in hail · 30 events
- Flash Flooding and Hail in Tennessee, May 2, 20251 in hail · 30 events
- Hail and Damaging Winds in Ohio, May 2, 2025$19,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in Texas, May 2, 2025$14,000 · 2 in hail · 21 events
- Tornado and Hail in Kentucky, May 2 to 3, 2025EF0 · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265332, 1265333, 1265334, 1265335, 1265336, 1265337, 1265338, 1265339, 1265340, 1265341, 1265342, 1265343, 1265344.